I'm 4 weeks po and at night when my swelling is the worst, I get pains all through my legs and my feet get cold and tingly. I was wondering if I should have my binder on where my PS marked it or should I let it out a bit?
Is It Possible to Wear Binder to Tight? Will Cause Your Feet to Tingle?
Doctor Answers 5
Promoted Local Answer
Binder too tight.
Sometimes patients think that if the doctor places a binder it should be as tight as possible and the tighter the better. This is NOT the case. In tummy tuck the goal of the binder is to GENTLY compress the tissues that were elevated, the layer of skin and fat, to the abdominal wall. This is so that the layers will heal together. This also helps to prevent fluid colllections under the skin known as seroma. In the early weeks gentle compression can also help swelling within the tissues and amd minimize puffinesss avove the incision..
I generally recommend the binder is comfortably form fitting and that my patients should be able to slide a hand underneath it. It should be worn so as to avoid bends or kinks.
If the binder is too tight or not smoothly placed on the trunk it can actually lead to healing problems or fluid collections.
Please check in with your PS about your feet. There may be other reasons for this that he or she will want to discuss with you.
Have a question? Ask a doctor
Is it possible to wear binder too tight? Will cause your feet to tingle?
This is not an uncommon reason for persistent swelling and/or bulging in a certain area of your belly. Of course, thwarting the development of a pseudobursa, or seroma capsule, is always best, to provide the best result as well as avoid any future procedures for this. This may be a troubling consequence and often compromises your overall result. Thus avoiding this complication, in whatever manner, is the objective. "Drainless" tummy tucks are becoming more popular - basically, the overlying tissue is physically sutured to the abdominal wall to close the potential space. In addition, most surgeons typically restrict vigorous activity/strenuous exercise as well as lifting restrictions of usually <20#, especially the core, for 6-8 weeks to allow healing to continue. Most also often recommend an abdominal compression-type binder or garment, which will serve to provide compression as well as assist to decrease swelling and eliminate the dead-space of the area for at least 6 weeks as well. Certainly just have the garment snug - not too tight to strangulate or restrict movement/activity...or the other symptoms you describe. After the initial binder, many patients like the Spanx garments. Most patients are able to return to most activities within a couple of weeks, provided they adhere to the restrictions.
Overall, this is a procedure with a high satisfaction rate. Discuss the procedure and postoperative instructions/restrictions with your surgeon, as these will vary among surgeons. Hope that this helps! Best wishes!
Tummy Tuck and Use of Binder?
Thank you for the question.
Probably best to check with your plastic surgeon, but I would suggest that you “let it out a little bit”.
I'm sure most plastic surgeons would agree that the purpose of the abdominal wall binder is not necessarily to provide compression. An abdominal wall binder that is too tight make apply excessive pressure on a sensitive abdominal wall flap, cause restriction of pulmonary/lung function, and potentially compromise the venous return from the lower extremities etc.
I would suggest that you follow your plastic surgeon for examination of the lower extremities to rule out other potential problems as well.
You might also like...
Tingling and cold feet after TT
By 4 weeks most patients can stop wearing their binder as the tissues have healed enough to be without the compression, but you should check with your plastic surgeon to be sure this is OK. I try not to have my TT patients wear their binders too tight , but just snug, otherwise it becomes uncomfortable and patients don't wear it. You should also have your plastic surgeon examine you to be sure there is not some other reason for the symptoms you have in your legs.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.